EconPapers    
Economics at your fingertips  
 

Nonlinearities in growth: From evidence to policy

Ethan B. Cohen-Cole, Steven Durlauf and Giacomo Rondina

Journal of Macroeconomics, 2012, vol. 34, issue 1, 42-58

Abstract: This paper considers the question of how one can translate evidence of nonlinearities and threshold effects in growth into policy recommendations. We argue that the current evidence of these effects, while important in terms of scholarly debates, does not readily lend itself to policy evaluation. The reasons for this are two-fold. First, the existing evidence on nonlinearities is relatively difficult to integrate into a common coherent view. Different models of nonlinearity appear in different papers; these models are often nonnested and do not present a clear alternative to linear growth models. Second, we argue that the econometric evidence of nonlinearities is often developed in ways that do not allow one to examine explicitly the effects of alternative policies on growth. We describe some recent econometric methods that can address these problems. To illustrate the utility of these methods we then study the current debate on the efficacy of aid on growth in developing countries. We find that none of our methods suggests that aid should be given to countries with better policy quality. In fact, when considering robust policies, our results strongly reject the conclusion that aid should be allocated in higher amounts to countries where the policy quality is high.

Keywords: Nonlinearity; Growth; Policy evaluation (search for similar items in EconPapers)
JEL-codes: C52 F35 O23 O40 (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (24)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0164070411000528
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Nonlinearities in growth: from evidence to policy (2005) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jmacro:v:34:y:2012:i:1:p:42-58

DOI: 10.1016/j.jmacro.2011.07.001

Access Statistics for this article

Journal of Macroeconomics is currently edited by Douglas McMillin and Theodore Palivos

More articles in Journal of Macroeconomics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:jmacro:v:34:y:2012:i:1:p:42-58